Alert archive / Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 1, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 19, 2001, 6:41 PM EDT for Scott County, Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2001, 6:41 PM EDT (22:41 UTC)
- Expired
- May 19, 2001, 7:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Scott County, VA
The radar
The Knoxville radar (KMRX), 94 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1765 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -91 m²/s²
- 0-3 km storm-relative helicity
- -80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 192243 FFWMRX VAC169-192345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 641 PM EDT SAT MAY 19 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWEST SCOTT COUNTY IN SOUTHWEST VIRGINIA * UNTIL 745 PM EDT * AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN 7 MILES SOUTHWEST OF DUFFIELD... OR 14 MILES EAST OF JONESVILLE. THE THUNDERSTORM PRODUCING THE FLASH FLOOD WAS MOVING NORTHEAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE... CLINCHPORT...DUFFIELD NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT OVER 3 INCHES OF RAIN HAVE FALLEN OVER THE PAST 1 HOUR. AN ADDITIONAL 1 INCH OF RAIN ARE POSSIBLE OVER THE NEXT HOUR. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT ATTEMPT TO CROSS BRIDGES... DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR| CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ LAT...LON 3662 8296 3663 8285 3662 8270 3679 8274 DH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 19, 2:00 PM EDT, 4 hours 41 minutes earlier.
Area forecast discussion, May 19, 2:00 PM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 200 PM EDT SAT MAY 19 2001 UPPER TROUGH AND VORT AXIS OVER MRX CWA THIS EVENING. SURFACE FRONT MOVES IN AFTER MIDNIGHT. BEST LIFT AND INSTABILITY DROPS OFF BETWEEN 00Z-06Z TONIGHT ALONG WITH MID/UPPER LEVEL DRYING. BRUNT OF CONVECTION WILL LINGER IN THE EVENING HOURS WILL CONTINUE WITH HIGH POP NUMBERS. UPPER FEATURE MOVES E OF THE MOUNTAINS WHILE SURFACE FRONTAL POSITION BECOMES SKETCHY AND LIKELY HANGS ALONG E EDGE OF MRX. OVERALL NE LOW LEVEL FLOW EXPECTED THOU MOST MODEL SOLUTIONS FAVOR A POST FRONTAL SW FLOW WHICH SEEMS UNLIKELY. FAVOR THE DRIER ETA/MESO-ETA SOLUTION FOR SUN. WILL CONCEDE CHC POPS TO MAV(LIKELY)/NGM WHICH DEPICT GOOD THETA-E RIDGE...OMEGA AND LOW LEVEL CONVERGENCE OVER NE PART OF CWA. SO WILL INCLUDE CHC POPS THERE FOR SUNDAY. OTHERWISE BREAKS IN THE CLOUD COVER AFTERNOON SW PART. SUNDAY NIGHT...SOME ISENTROPIC LIFT NEAR OLD BOUNDARY(WARM FRONT) S PART OF CWA LATE. WILL INCLUDE SLIGHT CHC POPS THERE. NEXT FAIRLY STRONG SYSTEM MOVES THROUGH E TN MON NIGHT. FOR MONDAY...WILL STICK WITH CURRENT FORECAST OF GOOD CHC SINCE MOST OF THE ACTIVITY WILL BE N TO SW OF THE AREA AND ARRIVE LATE. COOLER AIR MOVES IN ON TUE. CHA ET 063/084 064/083 059 17912 TYS ET 062/082 063/082 058 17911 TRI ET 060/079 059/079 056 17931 OQT ET 062/082 062/083 057 17911= .MRX... NC...NONE. TN...NONE. VA...NONE. SON
In the hours before
Special weather statement, May 19, 2:58 PM EDT, 3 hours 43 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-200700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 258 PM EDT SAT MAY 19 2001 AN AREA OF LOW PRESSURE CENTERED NEAR NASHVILLE THIS AFTERNOON...AND ITS ASSOCIATED COLD FRONT WILL TRACK EAST INTO THE SOUTHERN APPALACHIANS TONIGHT. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND IN ADVANCE OF THIS SYSTEM. MOST OF EASTERN KENTUCKY...WESTERN VIRGINIA...EASTERN TENNESSEE ...THE WESTERN CAROLINAS AND GEORGIA WILL RECEIVE SOME PRECIPITATION THIS EVENING AND TONIGHT. INDIVIDUAL STORMS WILL BE MOVING NORTHEAST AT 15 TO 20 MPH...WHILE THE MAIN AREA OF SHOWERS AND STORMS TRACKS EAST ALONG AND AHEAD OF THE APPROACHING COLD FRONT. ATMOSPHERIC CONDITIONS ACROSS EXTREME SOUTHWEST VIRGINIA...EAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA...ARE NOT AS FAVORABLE FOR SEVERE WEATHER...AS OTHER AREAS OF THE SOUTHEAST. HOWEVER...A FEW STORMS WILL PRODUCE STRONG GUSTY WINDS AND SMALL HAIL. DUE TO THE SLOW MOVEMENT OF THE SYSTEM...THE POSSIBILITY OF HEAVY RAINS EXISTS THROUGH TONIGHT...ESPECIALLY ACROSS SOUTHEAST TENNESSEE INTO THE THE SOUTHERN APPALACHIANS. SOME OF THESE LOCATIONS HAVE THE POTENTIAL TO RECEIVE RAINFALL IN EXCESS OF ONE INCH. HOWEVER...MOST AREAS WILL LIKELY AVERAGE ONE THIRD TO ONE HALF INCH. STAY TUNED TO NOAA WEATHER RADIO...LOCAL cRADIO...TELEVISION...OR CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:48 PM EDT | Flash Flood Warning | MRX | Wise, City of Norton | 57 min |
Nearby
Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.